A recent article in Pharmacy Practice News discussed ways in which updated labeling standards for Heparin Sodium Injection and Heparin Lock Flush Solution may not eradicate the problems associated with overdose completely. One major reason being that some of the older problematic versions of the label remain in pharmacy stocks.
According to information on the relevant organization’s website, the new labeling requirements, which took effect this May, require that the new heparin products clearly indicate the concentration of the medication, followed by how much medication is in each milliliter (mL).
Prior labels stated the per mL amount, with the total container volume appearing elsewhere, thus leading to errors when practitioners mistook the per mL amount as the total volume in the vial. This sort of mistake led to dangerous heparin overdoses.
For example, in one case a patient died due to bleeding in the brain, which occurred as a result of two practitioners mistakenly thinking that a 10-mL vial of heparin held a total of 1,000 units, when each vial actually contained 10,000 units (1,000 units/mL). As a result, they administered 30,000 units to the patient instead of 3,000.
In addition to using the new, hopefully more obvious labels, the organization recommends that practitioners keep high alert drugs, such as heparin, in the smallest vial sizes possible, in order to reduce the potential overdose risks.
According to one source, because heparin is such a commonly used medication, it accounts for nearly one-third of the medication errors in hospitals. Furthermore, children may be at an increased risk of heparin overdose, as they metabolize drugs at a slower rate. Additionally, a certain form of heparin meant specifically for children, called HepLock, is a diluted form, but has historically been sold in vials that were the same size, shape, and with similar labeling as the much stronger adult version.
What makes these sorts of medication errors even more frightening than others is that the patients often have no way of preventing these errors. With prescription medication errors in local pharmacies, patients at least have the potential opportunity to realize that their pills appear different, or that the label is not correct. When hospitalized, and particularly in regards to intravenous medications, there is no potential for patient recognition.
If you or a loved one has been injured or died as a result of a medication or pharmacy dispensing error, contact the experienced Maryland personal injury attorneys at Lebowitz & Mzhen Personal Injury Lawyers. Our lawyers have extensive experience in advocating on behalf of individuals who have been harmed by medication errors, whether they were improperly prescribed, dispensed, or administered. Contact us today by calling us at (800) 654-1949 or through our website, in order to schedule your complimentary initial consultation.
More Blog Posts:
Lawmakers Reverse Decision to Shut Down Pharmacy Blamed for Causing Heart Attack, Pharmacy Error Injury Lawyer Blog, published July 18, 2013
Dangerous Drug Disaster Narrowly Avoided When Vitamin Substituted with Resuscitation Medication, Pharmacy Error Injury Lawyer Blog, published July 11, 2013